Virginia, 2004

Damaging Wind in Virginia, May 19, 2004

May 19, 2004 · NWS MRX · 1 event in 1 county or zone

Several trees were reported down along routes 758, 724, and 706 in and around Abingdon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several trees were reported down along routes 758, 724, and 706 in and around Abingdon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 19, 2:30 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, May 19, 2:30 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT WED MAY 19 2004

.SHORT TERM...(TONIGHT AND THU)...CURRENT DOPPLER RADAR
INDICATING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MAINLY THE
HIGHER ELEVATIONS OF THE FORECAST AREA WITH SLIGHTLY MORE ACTIVITY
ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. EARLIER
CONVECTION MOVED ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA
ASSOCIATED WITH THE TAIL END OF A SHORTWAVE MOVING SOUTHEAST ACROSS
EASTERN KY AND WV INTO NORTHERN VA AROUND THE PERIPHERY OF UPPER
LEVEL RIDGE ACROSS THE SOUTHEAST STATES. A WEAK EXTENSION OF THIS
SHORTWAVE EXTENDS TO THE SOUTHWEST ACROSS EAST TENNESSEE THIS
AFTERNOON. THIS FEATURE ALONG WITH HEATING AND TERRAIN IS HELPING TO
ENHANCE CONVECTION ACROSS THE FORECAST AREA THIS AFTERNOON.

CURRENT SURFACE MAP HAS A NEARLY STATIONARY FRONTAL BOUNDARY NORTH
OF THE OHIO VALLEY. CONVECTION HAS FIRED ALONG THIS BOUNDARY THIS
AFTERNOON. UPPER LEVEL RIDGE BEGINS TO STRENGTHEN THURSDAY AND PUSH
THE FRONT FARTHER NORTH. ANOTHER SHORTWAVE MOVING OVER THE LOWER
OHIO VALLEY INTO MIDDLE TENNESSEE TONIGHT WILL WEAKEN BUT MOVE OVER
THE FORECAST AREA THURSDAY AND CONTINUE SCATTERED SHOWERS AND
THUNDERSTORMS WITH COVERAGE POSSIBLY A LITTLE LESS THAN TODAY. KEPT
LOWS WARMER TONIGHT BASED ON THIS MORNINGS READINGS AND DENSE FOG
AGAIN POSSIBLE ESPECIALLY WHERE RAIN OCCURS THIS AFTERNOON AND
EVENING. WENT CLOSE TO NGM MOS FOR HIGHS THURSDAY AND A BLEND FOR
POPS.

.LONG TERM...(THU NIGHT THROUGH WED)...MODELS INDICATE SOME DEEP
LAYER DRYING THU NIGHT INTO THE WEEKEND...ESPECIALLY THE ETA.  UPPER
RIDGE INITIALLY OVER THE AREA...THEN BEGINS TO FLATTEN OUT DURING THE
WEEKEND. NOT MUCH IN THE WAY OF FORCING APPARENT...SO JUST PLAN TO GO
WITH SLIGHT CHANCE TO CHANCE AFTERNOON AND EVENING POPS FRIDAY AND
SLIGHT CHANCE SAT AND SUNDAY.  FRONT MAY SAG SOUTH TOWARD OUR AREA BY
LATE MONDAY OR TUESDAY...ALTHOUGH APPEARS IT WILL STILL BE NORTH OF
OUR FORECAST AREA THROUGH THE FORECAST PERIOD. AT ANY RATE...WILL
CONTINUE SLIGHT CHANCE TO CHANCE POPS FOR AFTERNOON AND EVENING
CONVECTION THROUGH THE REMAINDER OF THE FORECAST.  SOME MINOR
ADJUSTMENTS...BUT OVERALL WILL STICK CLOSE TO MAV TEMPS THROUGH FRI
NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga, TN   64  86  67  89 /  40  30  20  20
Knoxville, TN   64  86  67  87 /  40  30  30  30
Bristol, TN   61  84  62  86 /  50  40  30  30
Oak Ridge, TN   64  85  67  87 /  40  30  30  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 19, 6:15 AM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
715 AM EDT WED MAY 19 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-201000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
715 AM EDT (615 AM CDT) WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS TODAY AND TONIGHT.  SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL ONCE AGAIN
DEVELOP TODAY WITH THE BEST COVERAGE ACROSS THE HIGHER ELEVATIONS.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING LARGE HAIL...
DAMAGING WINDS...TORRENTIAL RAINS...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

DAYTIME HEATING COMBINED WITH ABUNDANT MOISTURE WILL CONTINUE
TO PRODUCE SCATTERED MAINLY AFTERNOON AND EVENING EACH DAY.  THE
BEST CHANCE OF STORMS WILL BE ACROSS THE HIGHER ELEVATIONS.
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING LARGE
HAIL...STRONG GUSTY WINDS...HEAVY RAINS...AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH TUESDAY...MAINLY DURING
THE LATE AFTERNOON AND EVENING HOURS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

The radar

The Charleston,WV radar (KRLX), 103 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 19, 3:45 PM EST
Where
Washington County, Abingdon
Measured
65 kt (75 mph) estimated gust
Property damage
$18,000
Reported by
DEPT OF HIGHWAYS
Coordinates
39.217, -81.967

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395160.